Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


treatment holiday
Dec 21, 2008

I started medication with my cd4 count at 10 my vl 18000 in 2007 July,my counts went up to 468 and vl undetactable that was in october 2007,now in november 2008 my cd4 count was 1050 vl still undetactable,my question is is it the wright time to go on a treatment holiday?i am on combivir and stockrin and only had thrush and weight loss when i finded out about my status

Response from Dr. Sherer

No, I would recommend strongly that you never take a drug holiday. Because you had a very low CD4 cell count when you were first treated, you are more likely to experience a rapid fall in your CD4 cell count back down to 10 cells/ml if your ART were stopped. Your risk of an AIDS defining infection or condition would increase. In addition, your risk of significant heart disease, kidney disease, liver disease, and some cancers would also increase if you stopped your ART.

At present, there is only one type of ART drug holiday that still may be of use, and that is a CD4 cell guided drug holiday after your CD4 cells rises above 500 cells/ml, with resumption of treatment planned after the CD4 cells fall to 350 cells/ml. In a couple studies, this strategy has been shown to be without serious consequences for some patients. The patients best suited for this type of interruption are those with higher CD4 cells (over 200) and lower viral loads (below 100,000) at baseline. You do not meet these criteria, and so I would advise against a treatment interruption for you, now or ever.

Why do you want a treatment holiday? If there is some treatment toxicity that you are experiencing, or that you are concerned about, I would suggest that you talk to your doctor about possible alternative treatments that would avoid the toxicity. Still, as above, I would not advise you to take a treatment interruption for any length of time.

I encourage you to talk to your doctor about these issues and this response to your question.


Previous
missed dosed of Atripla
Next
Anti-seizure medication and HIV

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement